Now accepting Telehealth appointments. Schedule a virtual visit.

Vaginal Itching/Dryness and Birth Control

"I have vaginal itching and dryness since I started taking the pill – could it be causing it?"

Vaginal itching or dryness could unfortunately be caused by a lot of different things. Without examining you it is impossible to say for sure, but it sounds like you may have a yeast infections.

Hormonal birth control has not been shown to cause these infections, but for some women, it can change the pH balance of the vagina and make them more prone to overgrowth of yeast or Bacterial Vaginosis (BV.) Both of these can cause dryness, irritation and itching.

The first step should be treating any infection you may have, and then combating the dryness you have with a personal lubricant until you are healed. We strongly recommend you come in for an appointment so we can examine you and test you to see if you need treatment for a yeast infection or BV. Most yeast infections will require an anti-fungal medication (oral or vaginal) and BV infections will require an antibiotic.

If you are prone to yeast infections while taking birth control, it is likely this will improve after you have been on it for a while when your body has had a chance to adjust to the hormones. There are some ways you can try and prevent recurrent yeast infections too:

When women feel confident in their birth control and are in an STD-free relationship, sexual activity may involve male ejaculation into the vagina.  Semen can alter the pH of the vagina and increase the risk of acute vaginitis.  We recommend urinating after intercourse and then rinsing all ejaculate out of the vagina with plain water. 

If you continue to suffer from yeast infections while on birth control pills, you can also consider switching to a birth control that doesn’t contain estrogen. Some estrogen-free options include:

We are here to help!

Schedule an appointment today by calling or texting (877) 883-7264

Author
Admin

You Might Also Enjoy...

Topic Tuesday: Nexplanon and irregular bleeding

I have Nexplanon and have had irregular bleeding since I got it 4 months ago – is this normal? Yes, spotting between periods when you are on a progestin-only method like Nexplanon or an IUD can be normal...

Topic Tuesday: Mirena IUD and Spotting

I’ve had the Mirena IUD for a year now and I stopped having a period, but sometimes I have some spotting from time to time - is that normal?" Great question! For most women with a Mirena IUD, not having a period at all is actually the most common side ...